Anxiety Home > Ativan Addiction

Being addicted to Ativan is a serious problem that requires treatment. If a person has become addicted to the drug, he or she may experience withdrawal symptoms when the medication is stopped. These symptoms may include hallucinations, panic attacks, or seizures. If you are taking increasing doses of Ativan or feel like you cannot stop the medicine, you need to talk with a healthcare provider.

An Overview of Ativan Addiction

Ativan® (lorazepam) is a prescription medication used to treat anxiety. It is part of a group of medications called benzodiazepines. As with other benzodiazepines, there is the possibility of becoming addicted to Ativan. Addiction or "dependence" is when a person feels like he or she needs to continue to take a medicine, even when no medical need is present.
 
Addiction is more likely if the medicine has been taken daily for a longer period of time or at higher doses. It is also more likely in people with a history of alcohol or drug addiction.
 

Understanding CNS Depressants

Central nervous system depressants (CNS depressants), sometimes referred to as sedatives and tranquilizers, are substances that can slow normal brain function. Because of this property, some CNS depressants are useful in the treatment of anxiety and sleep disorders. Benzodiazepines are one example of CNS depressants. Beside Ativan, these medicines can include:
 
Barbiturates represent the other class of CNS depressant medicines. Mephobarbital (Mebaral®) and pentobarbital sodium (Nembutal®) are two examples of barbiturates.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2018 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.